Alabama, 2002

Damaging Wind in Alabama, November 11, 2002

November 11, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 11, 1:29 AM CST, 31 minutes earlier.

Area forecast discussion, Nov 11, 1:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
229 AM CDT MON NOV 11 2002

VERY BUSY MORNING AND WILL BE VERY BRIEF.  FRONT CURRENTLY ACROSS
THE CENTRAL SECTIONS WILL PUSH INTO SOUTHERN SECTIONS AND THEN
GENERALLY REMAIN STATIONARY.  MODELS DEPICT UPPER TROF TO OUR WEST
DEEPENING AND THEN MOVING ACROSS THE AREA ON TUESDAY.  WAVE
DEVELOPS ALONG THE FRONTAL BOUNDARY ACROSS THE COAST...THEN MOVES
ACROSS THE SOUTHERN SECTIONS LATER TONIGHT AND TUESDAY.  WILL
GENERALLY KEEP POPS IN THE CHANCE CATEGORY ACROSS NORTH AND CENTRAL
SECTIONS AND THEN HIGHER POPS ACROSS THE SOUTHERN SECTIONS FOR
TODAY AND TONIGHT...THEN LOWER POPS ON TUESDAY.

MUCH DRIER AIR WILL SPREAD INTO THE AREA ON WEDNESDAY AND
THURSDAY...THEN ANOTHER SYSTEM WILL AFFECT THE AREA ON FRIDAY.

HSV 65/45/55/38 2210
BHM 69/48/58/40 3320
MGM 76/55/60/42 8653

.BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 13 hours before
ALZ001>050-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT.  AHEAD
OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY.
THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND
STRENGTH THIS EVENING AND INTO TONIGHT.  DEWPOINT TEMPERATURES AND
INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF
THIS COLD FRONT.  THE STORM PREDICTION CENTER HAS PLACE MUCH OF
NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT.  THE
COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF
INTERSTATE 59.  ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...
AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST
STORMS.

A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE
REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER
SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA.

ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE
THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE
REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA.  ALL COUNTIES IN THE
HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME
DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON
MONDAY.  HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.  THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE
WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF
ALABAMA TUESDAY NIGHT.

In the hours before

Local storm report, Nov 11, 1:24 AM CST, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    LINCOLN                   AL   0.75 IN HAIL
11/10/02   TALLADEGA                      W OF LINCOLN -
                                          CR207/I-20

0707 PM    FAYETTE                   AL   WIND DAMAGE
11/10/02   FAYETTE                        7 MILE N OF FAYETTE -
                                          HOUSE DAMAGE

0710 PM    RUSSELLVILLE              AL   WIND DAMAGE
11/10/02   FRANKLIN                       HWY 48 - NEAR RUSSLEVILLE
                                          - TREES AND POWER LINES
                                          DOW

0712 PM    FAYETTE                   AL   TORNADO
11/10/02   FAYETTE                        NRN FAYETTE CNTY -
                                          NUMEROUS HOUSES DAMAGED-
                                          POSSILBE INJURIES - MTF

0725 PM    ROGERSVILLE               AL   0.75 IN HAIL
11/10/02   LAUDERDALE                     IN ROGERSVILLE

0726 PM    COUNTY WIDE               AL   WIND DAMAGE
11/10/02   WALKER                         HWY 13 CLOSED - TREES
                                          DOWN

0732 PM    DOUBLE SPRINGS            AL   0.88 IN HAIL
11/10/02   WINSTON                        NEAR DOUBLE SPRINGS

0740 PM    POPLAR SPRINGS            AL   0.75 IN HAIL
11/10/02   WINSTON                        HWY 278 AREA

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        LARGE HAIL / NUMEROUS
                                          HOUSES DAMAGED

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        *** 2 INJ ***
                                          10 HOMES DAMAGED -

0755 PM    COUNTY WIDE               AL   0.75 IN HAIL
11/10/02   CULLMAN                        WRN PORTION OF CNTY

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         *** 6 DEAD ***
                                          MAJOR DAMAGES - PREVIOUS
                                          REPORTED AS UNKNOWN # OF
                                          INJURIES - PRELIMINARY

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         CARBON HILL ELEMENTARY
                                          SCHOOL DAMAGED

0817 PM    CULLMAN                   AL   0.75 IN HAIL
11/10/02   CULLMAN                        NORTH OF CULLMAN AT
                                          AIRPORT

0832 PM    FOWLERS CROSSROADS        AL   TORNADO
11/10/02   FAYETTE                        1 MILE E HWY 102

0835 PM    RED BAY                   AL   0.75 IN HAIL
11/10/02   FRANKLIN                       IN RED BAY

0846 PM    UNION GROVE               AL   FUNNEL CLOUD
11/10/02   MARSHALL                       4 MILE E OF UNION GROVE

0914 PM    CRANE HILL                AL   TORNADO
11/10/02   CULLMAN                        STRUCTURES DAMAGED

0927 PM    GOOD HOPE                 AL   TORNADO
11/10/02   CULLMAN                        MANY TREES AND POWER
                                          LINES DOWN

1050 PM    BESSEMER                  AL   TORNADO
11/10/02   JEFFERSON                      ACADEMY DRIVE AND OAK
                                          STREETS - COMPLETE
                                          DESTRUCTION OF BUSINESS
                                          AREA AND SEVERAL HOMES.

1050 PM    BESSEMER                  AL   TORNADO
11/10/02   JEFFERSON                      18TH STREET AREA

1100 PM    ONEONTA                   AL   TORNADO
11/10/02   BLOUNT                         HAUS DAMAGE - TREES DOWN

1115 PM    ALEXIS                    AL   TORNADO
11/10/02   CHEROKEE                       WEISS LAKE SHORE

1115 PM    ALEXIS                    AL   TORNADO
11/10/02   CHEROKEE                       WEISS LAKESHORE

1120 PM    TUCKER CROSSROADS         AL   TORNADO
11/10/02   CHEROKEE                       8 HOUSES DAMAGED 1
                                          DESTROYED

1120 PM    TUCKER CROSSROADS         AL   TORNADO
11/10/02   CHEROKEE                       *** 4 INJ ***
                                          ASSOCIATED WITH EARLIER
                                          REPORT OF 8 HOUSES
                                          DAMAGED - ALL IN CRITICAL
                                          CONDITION

1120 PM    CENTRE                    AL   TORNADO
11/10/02   CHEROKEE                       *** 1 DEAD , 1 INJ ***
                                          UPDATE - 5 MILE DAMAGE
                                          PATH - 6 E OF CENTRE NE
                                          TO MUD CREEK AREA -
                                          UPDATE - PREVIOUS REPORTE
                                          OF 2 INJURIES NOW UPDATED
                                          TO 1 DEATH AND ONE
                                          MISSING

1130 PM    SPRING CREEK              AL   TORNADO
11/10/02   CHEROKEE                       BUSINESSES DAMAGED

1233 AM    CALERA                    AL   0.75 IN HAIL
11/11/02   SHELBY                         AT SHELBY CNTY AIRPORT

1245 AM    ANNISTON                  AL   0.88 IN HAIL
11/11/02   CALHOUN                        ANNISTON TO OXFORD ON
                                          QUNITARD AVE

0100 AM    MONTEVALLO                AL   1.00 IN HAIL
11/11/02   SHELBY                         CNTY RDS 12 AND 24
Local storm report, Nov 11, 1:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    SYCAMORE                  AL   0.75 IN HAIL
11/11/02   TALLADEGA                      IN SYCAMORE
Local storm report, Nov 11, 1:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    COUNTY WIDE               AL   TORNADO
11/10/02   WALKER                         *** 46 INJ ***
                                          JASPER HOSPITAL TREATING
                                          INJURIES
Local storm report, Nov 11, 1:43 AM CST, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    LINCOLN                   AL   0.75 IN HAIL
11/10/02   TALLADEGA                      W OF LINCOLN -
                                          CR207/I-20

0707 PM    FAYETTE                   AL   WIND DAMAGE
11/10/02   FAYETTE                        7 MILE N OF FAYETTE -
                                          HOUSE DAMAGE

0710 PM    RUSSELLVILLE              AL   WIND DAMAGE
11/10/02   FRANKLIN                       HWY 48 - NEAR RUSSLEVILLE
                                          - TREES AND POWER LINES
                                          DOW

0712 PM    FAYETTE                   AL   TORNADO
11/10/02   FAYETTE                        NRN FAYETTE CNTY -
                                          NUMEROUS HOUSES DAMAGED-
                                          POSSILBE INJURIES - MTF

0725 PM    ROGERSVILLE               AL   0.75 IN HAIL
11/10/02   LAUDERDALE                     IN ROGERSVILLE

0726 PM    COUNTY WIDE               AL   WIND DAMAGE
11/10/02   WALKER                         HWY 13 CLOSED - TREES
                                          DOWN

0732 PM    DOUBLE SPRINGS            AL   0.88 IN HAIL
11/10/02   WINSTON                        NEAR DOUBLE SPRINGS

0740 PM    POPLAR SPRINGS            AL   0.75 IN HAIL
11/10/02   WINSTON                        HWY 278 AREA

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        LARGE HAIL / NUMEROUS
                                          HOUSES DAMAGED

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        *** 2 INJ ***
                                          10 HOMES DAMAGED -

0750 PM    COUNTY WIDE               AL   TORNADO
11/10/02   WALKER                         *** 46 INJ ***
                                          JASPER HOSPITAL TREATING
                                          INJURIES

0755 PM    COUNTY WIDE               AL   0.75 IN HAIL
11/10/02   CULLMAN                        WRN PORTION OF CNTY

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         *** 6 DEAD ***
                                          MAJOR DAMAGES - PREVIOUS
                                          REPORTED AS UNKNOWN # OF
                                          INJURIES - PRELIMINARY

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         CARBON HILL ELEMENTARY
                                          SCHOOL DAMAGED

0817 PM    CULLMAN                   AL   0.75 IN HAIL
11/10/02   CULLMAN                        NORTH OF CULLMAN AT
                                          AIRPORT

0832 PM    FOWLERS CROSSROADS        AL   TORNADO
11/10/02   FAYETTE                        1 MILE E HWY 102

0835 PM    RED BAY                   AL   0.75 IN HAIL
11/10/02   FRANKLIN                       IN RED BAY

0846 PM    UNION GROVE               AL   FUNNEL CLOUD
11/10/02   MARSHALL                       4 MILE E OF UNION GROVE

0914 PM    CRANE HILL                AL   TORNADO
11/10/02   CULLMAN                        STRUCTURES DAMAGED

0927 PM    GOOD HOPE                 AL   TORNADO
11/10/02   CULLMAN                        MANY TREES AND POWER
                                          LINES DOWN

1050 PM    BESSEMER                  AL   TORNADO
11/10/02   JEFFERSON                      ACADEMY DRIVE AND OAK
                                          STREETS - COMPLETE
                                          DESTRUCTION OF BUSINESS
                                          AREA AND SEVERAL HOMES.

1050 PM    BESSEMER                  AL   TORNADO
11/10/02   JEFFERSON                      18TH STREET AREA

1100 PM    ONEONTA                   AL   TORNADO
11/10/02   BLOUNT                         HAUS DAMAGE - TREES DOWN

1115 PM    ALEXIS                    AL   TORNADO
11/10/02   CHEROKEE                       WEISS LAKESHORE

1120 PM    TUCKER CROSSROADS         AL   TORNADO
11/10/02   CHEROKEE                       8 HOUSES DAMAGED 1
                                          DESTROYED

1120 PM    TUCKER CROSSROADS         AL   TORNADO
11/10/02   CHEROKEE                       *** 4 INJ ***
                                          ASSOCIATED WITH EARLIER
                                          REPORT OF 8 HOUSES
                                          DAMAGED - ALL IN CRITICAL
                                          CONDITION

1120 PM    CENTRE                    AL   TORNADO
11/10/02   CHEROKEE                       *** 1 DEAD , 1 INJ ***
                                          UPDATE - 5 MILE DAMAGE
                                          PATH - 6 E OF CENTRE NE
                                          TO MUD CREEK AREA -
                                          UPDATE - PREVIOUS REPORTE
                                          OF 2 INJURIES NOW UPDATED
                                          TO 1 DEATH AND ONE
                                          MISSING

1130 PM    SPRING CREEK              AL   TORNADO
11/10/02   CHEROKEE                       BUSINESSES DAMAGED

1233 AM    CALERA                    AL   0.75 IN HAIL
11/11/02   SHELBY                         AT SHELBY CNTY AIRPORT

1245 AM    ANNISTON                  AL   0.88 IN HAIL
11/11/02   CALHOUN                        ANNISTON TO OXFORD ON
                                          QUNITARD AVE

0100 AM    MONTEVALLO                AL   1.00 IN HAIL
11/11/02   SHELBY                         CNTY RDS 12 AND 24

0115 AM    SYCAMORE                  AL   0.75 IN HAIL
11/11/02   TALLADEGA                      IN SYCAMORE
Local storm report, Nov 11, 1:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 AM CST MON NOV 11 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    ASHLAND                   AL   TORNADO
11/11/02   CLAY                           PD REPORTED
Special weather statement, Nov 11, 2:00 AM CST, 0 minutes before
ALZ008>010-015>050-111000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
200 AM CST MON NOV 11 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 754...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CULLMAN...
  DEKALB...ETOWAH...GREENE...HALE...JACKSON...
  JEFFERSON...MARSHALL...PICKENS...SHELBY...ST CLAIR...
  SUMTER...TUSCALOOSA...WALKER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 754
WHICH IS IN EFFECT UNTIL 400 AM...

  AUTAUGA...BARBOUR...BULLOCK...CHAMBERS...CHILTON...
  CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...
  LEE...LOWNDES...MACON...MARENGO...MONTGOMERY...
  PERRY...PIKE...RANDOLPH...RUSSELL...TALLADEGA...
  TALLAPOOSA...

The radar

The Birmingham radar (KBMX), 62 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
November 11, 2:00 AM CST to 2:04 AM CST
Where
Autauga County, 4 mi SW of Marbury
Measured
60 kt (69 mph)
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
32.650, -86.533

Based on the pattern of damage, and reports from witnesses, the damage near the Marbury community in northeastern Autauga County was assessed as being caused by straight line winds. The damage area begins near the intersection of County Roads 68 and 69, just west of Interstate 65, and continues in a fan-shaped pattern eastward about 1.5 miles across US Highway 31. The damage area was about 400 yards wide, at its widest point.A total of 5 homes, 2 travel trailers, 1 barn, and one vehicle sustained damage. Also, powerlines were down across the entire damage area. There were no injuries reported. Based on witness accounts and radar signatures, the damage occurred around 2 AM Monday morning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321524.